Skip to main content
main-content
Top

16-01-2018 | Malignancy | News

Immune checkpoint inhibitor use manageable for autoimmune disease patients

medwireNews: Flares and immune-related adverse events (AEs) are common in patients with autoimmune disease who are receiving immune checkpoint inhibitors for cancer but can often be managed without discontinuing treatment, a systematic review suggests.

However, Maria Suarez-Almazor and colleagues from The University of Texas MD Anderson Cancer Center in Houston, USA, caution that the treatment “may occasionally result in severe and fatal disease.”

The review of 49 original case reports, case series, and observational studies included 123 patients with more than 30 different pre-existing autoimmune diseases such as psoriasis and/or psoriatic arthritis, rheumatoid arthritis, inflammatory bowel disease, autoimmune thyroid disease, multiple sclerosis, sarcoidosis, and myasthenia gravis.

Of these, 83.5% had previously received treatment for their autoimmune disease, 46.2% had active disease, and 43.6% were receiving concomitant treatment such as corticosteroids, synthetic or biologic disease-modifying antirheumatic drugs, or other immunosuppressants when they started checkpoint inhibitor therapy.

The researchers report that during treatment 41% of patients had an exacerbation of the pre-existing autoimmune disease, 25% had new immune-related AEs, and 9% had both.

Colitis and hypophysitis were the most commonly reported de novo immune-related AEs, occurring in 14% and 5%, respectively. Three patients experienced renal transplant rejection after a median of 8 days from initiation of checkpoint inhibitors.

Adverse events occurred at similar rates in patients with active (67%) versus inactive (75%) disease, but patients receiving immunosuppressive therapy at checkpoint inhibitor initiation appeared to have fewer AEs than those not receiving treatment (59 vs 83%).

Taken together, the data indicate that “much of the risk in patients with preexisting autoimmune disease relates to flares and worsening disease status and not necessarily to an increase in incidence of de novo [immune-related] AEs,” Suarez-Almazor et al remark in the Annals of Internal Medicine.

When the researchers focussed on the most commonly reported autoimmune diseases they found that 89% of 28 patients with psoriasis and/or psoriatic arthritis experienced immune-related AEs, of whom six (27%) discontinued therapy.

In addition, immune-related AEs were reported for 75% of 20 patients with rheumatoid arthritis, 62% of 13 with inflammatory bowel disease, 45% of 11 with autoimmune thyroid disease, 33% of six with multiple sclerosis, and for all patients with sarcoidosis (n=5) and myasthenia gravis (n=4).

The team also found that more disease flares were reported with PD-1 and PD-L1 inhibitors than with the CTLA-4 inhibitor ipilimumab (62 vs 36%), but de novo immune-related AEs were less common (26 vs 42%).

Overall, 17.1% of patients permanently discontinued checkpoint inhibitor therapy due to an AE, but more than half of cases had an improvement in AE symptoms, which were most commonly managed with corticosteroids, without discontinuing immunotherapy. There were three deaths linked to AEs.

Suarez-Almazor and co-authors note that their findings are “not generalizable to the population at large” because they are based on observational studies of limited quality.

However, “as the use of [checkpoint inhibitors] expands to more types of cancer, the need to determine the risk–benefit ratio in patients with cancer and preexisting autoimmune disease will increase,” they remark.

The investigators therefore conclude: “Prospective longitudinal studies are needed to establish incidence of adverse events and evaluate risk–benefit ratios and patient preferences in this population.”

By Laura Cowen

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

Related topics